Alert archive / Nebraska / Flash Flood Warnings in 2005
Flash Flood Warning 23, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Aug 28, 2005, 12:31 PM CDT for Boone County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2005, 12:31 PM CDT (17:31 UTC)
- Expired
- Aug 28, 2005, 4:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Boone County, NE
The radar
The Omaha radar (KOAX), 151 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 443 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1515 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KOAX 281733 FFWOAX NEC011-282130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1231 PM CDT SUN AUG 28 2005 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * FLASH FLOOD WARNING FOR... BOONE COUNTY IN NORTHEAST NEBRASKA * UNTIL 430 PM CDT * AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED OVER 2 INCHES OF RAIN HAD FALLEN ACROSS MUCH OF BOONE COUNTY... ESPECIALLY FROM ALBION TO THE WEST AND NORTHWEST. MORE THUNDERSTORMS OVER NORTHWEST BOONE COUNTY WILL DRIFT SOUTHEAST... PRODUCING ANOTHER 2 TO 3 INCHES OF RAIN. FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PETERSBURG AND ALBION...INCLUDING BEAVER CREEK. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. LAT...LON 4160 9827 4155 9786 4189 9788 4189 9824 $$ 62
2 follow-up statements
000 WGUS73 KOAX 281911 FFSOAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 207 PM CDT SUN AUG 28 2005 NEC011-282130- BOONE NE- 207 PM CDT SUN AUG 28 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 430 PM CDT FOR BOONE COUNTY... AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN AND FLASH FLOODING OVER MUCH OF BOONE COUNTY. AREAS AROUND ALBION AND POINTS WEST HAVE RECEIVED THE MOST RAIN...WITH RADAR ESTIMATES BETWEEN 2 AND 4 INCHES. THE BEAVER CREEK IS THE MOST LIKELY TO FLOOD...BUT OTHER TRIBUTARIES OR SMALL CREEKS AND STREAMS ARE LIKELY FLOODING AS WELL. AN ADDITIONAL INCH OF RAIN IS POSSIBLE WITH THUNDERSTORMS DRIFTING THROUGH THE SOUTHERN HALF OF BOONE COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4152 9826 4155 9786 4189 9788 4188 9827 $$
000 WGUS73 KOAX 281940 FFSOAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 230 PM CDT SUN AUG 28 2005 NEC011-282130- BOONE NE- 230 PM CDT SUN AUG 28 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 430 PM CDT FOR BOONE COUNTY... AT 226 PM CDT...BOONE COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORTED SEVERAL COUNTY ROADS WERE CLOSED BETWEEN ALBION AND CEDAR RAPIDS DUE TO THE FLOODING. CLOSE TO 4 INCHES OF RAIN HAD BEEN REPORTED...AND ANOTHER THUNDERSTORM DRIFTING SLOWLY SOUTH INTO THE SOUTHERN HALF OF BOONE COUNTY COULD DROP ANOTHER INCH OF RAIN BETWEEN 3 AND 4 PM. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST. EDWARD... PETERSBURG...CEDAR RAPIDS AND ALBION. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4152 9826 4155 9786 4189 9788 4188 9827 $$ 62
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 10:43 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 28, 10:43 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1043 AM CDT SUN AUG 28 2005 .DISCUSSION... 12Z SUBJECTIVE UPPR AIR ANLYS INDCD 50 TO 60 KT H3 JET ASSOCIATED WITH A SHRTWV TROF OVR THE WRN HI PLAINS. ATMOSPHERE SEEMS TO HAVE DRIED SOME OVER THE LAST 24 HOURS WITH MOST OF THE H85 MOISTURE WELL TO THE SOUTH IN THE SOUTHERN PLAINS. THE 15Z SUBJECTIVE SFC ANLYS WAS FAIRLY COMPLICATED WITH A WK AREA OF LO PRES OVR N-CNTRL NEB WITH A SFC TROF SWD INTO CNTRL KS. A WRMFNT SEEMED TO BE DVLPNG FM LO SEWD THRU KBVN TO KOLU TO KAFK. STG ISENTROPIC LIFT SEEN ON THE 310 K SFC OVR THE DVLPNG WRMFNT IS LEADING TO SCT -TSRA DVLPNG OVR THE NW CWA. RUCII INDCS A TONGUE OF H85 MOISTURE IS BEING ADVECTED NWD INTO ERN NEB WITH SOME ELEVATED INSTABILITY. LIFT IS PROGGED TO CONTINUE THROUGH THE AFTN AND THUS HAVE UPDATED TO INCLUDE CHC POPS OVR THE NW CWA. OTHERWISE ATMOSPHERE EXPECTED TO BECOME MODERATELY UNSTABLE OVR THE CNTRL/SRN CWA AS CLDS CLR AND MOISTURE TO THE S ADVECTS NWD. AS SHRTWV ENERGY FM THE W ENTERS THE CWA THIS AFTN...MORE SFC-BASED THUNDERSTORMS MAY DVPL AND INCREASE IN COVERAGE. FREEZING LVL IS LOWER THAN YESTERDAY...AND INSTABILITY MAY ACTUALLY BE BETTER THAN PROGGED BY MODELS SINCE THE -14 C AT H5 AT KLBF/KRAP WAS NOT MODELED WELL BY 12Z MODELS. THUS ISO SVR STORMS ARE POSSIBLE. OTHERWISE...HAVE UPDATED TO LOWER MAX TMPS OVR THE SRN CWA WHERE CLDS ARE EXPECTED TO HANG ON LATER AND TO ADJUST WINDS TO MEET CURRENT SYNOPTIC CONDITIONS. . NEW ZFP/GRIDS ALREADY OUT. BOUSTEAD && .PREVIOUS DISCUSSION... CHANCES FOR PCPN THE NEXT FEW DAYS AND TEMPERATURES WILL BE THE PRIMARY CONCERNS. A MOIST AIRMASS REMAINS IN PLACE FROM TX NWD INTO ERN NE. SURFACE DEWPOINTS RANGED FROM THE LOWER 50S IN THE FAR NORTH PART OF NERN NE...TO THE MID/UPPER 60S SOUTH NEAR THE KS AND MO BORDERS. PRESSURE GRADIENT AND SURFACE WINDS WERE VERY WEAK. THE AMOUNT OF MOISTURE IN ERN NE AND SWRN IA REALLY DOES NOT CHANGE TODAY. BELIEVE THAT ISOLATED TO SCATTERED STORMS EARLY THIS MORNING SHOULD MOSTLY END BY 12Z...BUT WILL KEEP A SLIGHT CHANCE IN THE SOUTH THIS MORNING. 00Z NAM OUTPUT...ESPECIALLY THE LATEST BUFKIT SOUNDINGS...SUPPORT A BETTER CHANCE OF TSTMS LATER. CAPE VALUES INCREASE THIS AFTERNOON AND CONVECTIVE INHIBITION WEAKENS. SO...HAVE POPS FROM 20-30 PERCENT GOING FOR THE AFTERNOON AND INTO THE EVENING. ISOLATED SEVERE NOT OUT OF THE QUESTION...SINCE THE SHEAR WILL BE STRONGER TODAY THAN IT WAS YESTERDAY. HIGHS SHOULD REACH THE MID AND UPPER 80S BEFORE STORMS DEVELOP. SHOWERS OR TSTMS MAY CONTINUE THROUGH TONIGHT. 06Z NAM OUTPUT HAS STRONG ISENTROPIC LIFT AND A SHORTWAVE TROUGH MOVING ACROSS THE AREA IN THE NW FLOW. LEFT LOWS TONIGHT IN THE UPPER 50S NORTH TO LOWER AND MID 60S SOUTH. INTRODUCED MORE CLOUDS ALL AREAS MONDAY AND A SLIGHT CHANCE OF SHOWERS OVER SERN NE/SWRN IA. NAM CONTINUES TO SHOW SOME PCPN THERE...WITH ISENTROPIC LIFT. 00Z GFS WAS NOT AS AGGRESSIVE WITH LIFT...BUT IT DID GENERATE PCPN. STRONG TROUGH NOW DIGGING INTO THE PACIFIC NW SHOULD MOVE ACROSS THE NRN PLAINS TUESDAY NIGHT AND WEDNESDAY. MODELS HAVE GRADUALLY INCREASED THE SPEED OF THE FRONT THE PAST FEW DAYS. THE NAM APPEARS TOO FAST WITH FRONT MOVING THROUGH OUR AREA WEDNESDAY. STAYED CLOSER TO THE TIMING SUGGESTED BY THE 00Z GFS. THE REMNANTS OF HURRICANE KATRINA MOVING THROUGH THE OHIO VALLEY COULD SLOW THINGS DOWN EVEN MORE. LATER IN THE WEEK...MID LEVEL FLOW BECOMES PRETTY MUCH ZONAL. EXTENDED FORECAST STILL SEEMS MAINLY DRY AFTER ABOUT WEDNESDAY EVENING. MILLER && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, Aug 28, 11:49 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1149 AM CDT SUN AUG 28 2005 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-282349- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1149 AM CDT SUN AUG 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS GENERALLY SOUTH OF A LINE FROM NELIGH TO TEKAMAH TO RED OAK IOWA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON AHEAD OF AN UPPER LEVEL DISTURBANCE MOVING INTO THE REGION FROM THE WEST. DUE TO THE AMOUNT OF LOW LEVEL MOISTURE PRESENT...THE ATMOSPHERE IS EXPECTED TO BECOME MODERATELY UNSTABLE THIS AFTERNOON. ALTHOUGH THE VERTICAL WIND SHEAR IS ONLY MARGINALLY FAVORABLE FOR SEVERE THUNDERSTORMS...THE AMOUNT OF INSTABILITY WILL LIKELY ALLOW FOR ISOLATED SEVERE WEATHER. THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE AND INTENSITY AFTER 9 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS A COLD FRONT MOVES EASTWARD THROUGH THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. BOUSTEAD
In the hours before
Local storm report, Aug 28, 11:03 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1103 AM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM HAIL 13 WNW ALBION 41.76N 98.24W
08/28/2005 1.00 INCH BOONE NE CO-OP OBSERVER
&&
TLLocal storm report, Aug 28, 11:46 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1146 AM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM HAIL 5 SW ALBION 41.64N 98.07W
08/28/2005 0.88 INCH BOONE NE PUBLIC
&&
TLLocal storm report, Aug 28, 12:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1217 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM HAIL 1 SSW ELGIN 41.97N 98.09W
08/28/2005 0.75 INCH ANTELOPE NE PUBLIC
&&
TLThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 10:55 AM CDT | Severe Thunderstorm Warning | OAX | Boone | 35 min |
| Aug 28, 11:28 AM CDT | Severe Thunderstorm Warning | OAX | Boone | 47 min |
| Aug 28, 11:44 AM CDT | Severe Thunderstorm Warning | OAX | Antelope | 47 min |
| Aug 28, 12:14 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 46 min |
| Aug 28, 12:58 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 32 min |
| Aug 28, 1:00 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 45 min |
| Aug 28, 1:45 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 30 min |
| Aug 28, 1:54 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 36 min |
| Aug 28, 2:15 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 45 min |
| Aug 28, 2:18 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 42 min |
| Aug 28, 2:37 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 53 min |
| Aug 28, 2:50 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 41 min |
| Aug 28, 3:00 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 30 min |
| Aug 28, 3:05 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 55 min |
| Aug 28, 3:30 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 45 min |
| Aug 28, 3:49 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 41 min |
| Aug 28, 3:58 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 32 min |
| Aug 28, 4:50 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Pawnee | 40 min |
| Aug 28, 4:55 PM CDT | Severe Thunderstorm Warning | OAX | Johnson | 35 min |
Nearby
Flash Flood Warnings in Nebraska, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.